ONCLIVE NEWS NETWORK: ON LOCATION WILL BE LIVE AT ESMO THIS WEEK - STAY TUNED FOR MORE INFORMATION!

Search Videos by Topic or Participant
Browse by Series:

Understanding the Types and Causes of CINV

Insights From: Eric Roeland, MD, UC San Diego Health; James Natale, PharmD,BCOP, UPMC; Charles Loprinzi, MD, Mayo Clinic Rochester
Published: Wednesday, Nov 18, 2015


There are three main categories of chemotherapy-induced nausea and vomiting (CINV): acute, delayed, and anticipatory, stated Charles L. Loprinzi, MD. Acute occurs within 24 hours while delayed CINV may strike between 2 and 5 days following treatment. Anticipatory CINV occurs prior to a new cycle of chemotherapy as a conditioned response, based on previous negative experience in previous cycles. The available treatments for CINV have changed considerably over the last several years, added Loprinzi.

In addition to different times for CINV occurence, there are many types of chemotherapy used, which are each associated with varying amounts of nausea and vomiting. Highly emetogenic drugs cause vomiting in greater than 90% of patients, if antiemetic agents are not administered, said Loprinzi. Moderately emetogenic agents cause vomiting in 30% to 90% of patients, while minimally emetogenic agents cause vomiting in 10% to 30% of patients.

Certain patient characteristics are associated with increased levels of CINV, including female gender, a history of morning sickness or motion sickness, and younger age.

Treatment for CINV has been an overwhelming success, said James Natale, PharmD, BCOP. Due to the availability of effective treatments, vomiting occurs in less than 10% of patients receiving highly emetogenic therapy. However, about 30% to 40% of patients will experience nausea, particularly in the delayed phase. This remains an area for improvement in CINV treatment.

CINV can dramatically affect a patient’s quality of life, ability to perform activities of daily living, and their overall sense of well-being, adds Natale. Treating CINV is also very important from a cancer treatment standpoint. Some patients have refused potentially life-saving treatment due to experiencing severe CINV, notes Natale.
Slider Left
Slider Right


There are three main categories of chemotherapy-induced nausea and vomiting (CINV): acute, delayed, and anticipatory, stated Charles L. Loprinzi, MD. Acute occurs within 24 hours while delayed CINV may strike between 2 and 5 days following treatment. Anticipatory CINV occurs prior to a new cycle of chemotherapy as a conditioned response, based on previous negative experience in previous cycles. The available treatments for CINV have changed considerably over the last several years, added Loprinzi.

In addition to different times for CINV occurence, there are many types of chemotherapy used, which are each associated with varying amounts of nausea and vomiting. Highly emetogenic drugs cause vomiting in greater than 90% of patients, if antiemetic agents are not administered, said Loprinzi. Moderately emetogenic agents cause vomiting in 30% to 90% of patients, while minimally emetogenic agents cause vomiting in 10% to 30% of patients.

Certain patient characteristics are associated with increased levels of CINV, including female gender, a history of morning sickness or motion sickness, and younger age.

Treatment for CINV has been an overwhelming success, said James Natale, PharmD, BCOP. Due to the availability of effective treatments, vomiting occurs in less than 10% of patients receiving highly emetogenic therapy. However, about 30% to 40% of patients will experience nausea, particularly in the delayed phase. This remains an area for improvement in CINV treatment.

CINV can dramatically affect a patient’s quality of life, ability to perform activities of daily living, and their overall sense of well-being, adds Natale. Treating CINV is also very important from a cancer treatment standpoint. Some patients have refused potentially life-saving treatment due to experiencing severe CINV, notes Natale.
View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: 18th Annual International Lung Cancer Congress®Oct 31, 20181.5
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Publication Bottom Border
Border Publication
x